Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Severe ear pain, spreading to jaw & head, dizziness & ringing sound in ear, pink fluid discharge. Taken tylenol, sinus OTC med.

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 1599 Questions
Question
Severe ear pain last 6 hours or so, I had been nursing a head cold for a few days. Pain became very severe last 2-3 hours, spread to my jaw and head. I became dizzy and am hearing an echo inside my ear. I took a couple of tylenol and a sinus med (otc) to help reduce the pressure. It is now down to a dull ache. Something popped or broke earlier (about an hour ago) and it was very painful. Now I can't hear well out of it and it is leaking fluid, tinged pink.
Posted Wed, 2 May 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 49 minutes later
Hi

Thanks for the query

As of now you have been suffering from Acute Suppurative Otitis Media (ASOM) secondary to the OTC medicines and it worsened your URTI leading to Sinusitis and ASOM. Acute sinusitis was caused due to URTI leading to blockage of the sinuses and the Eustachian tube (the tube connecting nose and the ear). The symptoms of the sinusitis were severe facial pain spreading to the jaw, dizziness and pressure inside the nose. Similarly, due to blockage of the Eustachian tube there was negative pressure inside the middle ear leading to accumulation of the fluid behind the ear drum. When the pressure continued to build up, you developed acute earache and echoing of the ears. Ultimately, the ear drum gave away leading to pinkish ear discharge (a mixture of blood and the middle ear secretions.

This is the normal sequence which happens in ASOM. Do not worry; you will be alright if intervened as soon as possible. You need to follow home remedies such as steam inhalation 2-3 times/day and drinking plenty of warm water. Apart from this you will require medications such as ear drops (containing antibiotic and a steroid), a broad spectrum oral antibiotic, nasal decongestant, and a pain killer (such as diclofenac/ibuprofen). Consult your doctor at the earliest for a complete evaluation and management.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

Related Drugs/Medications

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions